Alert archive / Virginia / Flash Flood Warnings in 1996

Flash Flood Warning 146, NWS Charleston, WV

October 2, 1996Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Oct 2, 1996, 1:00 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 1996, 1:00 PM EDT (17:00 UTC)
Expired
Oct 2, 1996, 4:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1996-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1996-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCRW 021701
FFWCRW
VAC027-022000-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT WED OCT 2 1996
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A
FLASH FLOOD WARNING NOW EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHWEST VIRGINIA
 
   ...SOUTHWESTERN BUCHANAN COUNTY
 
ANOTHER AREA OF MODERATE TO HEAVY SHOWERS WILL BE MOVING ACROSS
SOUTHWEST BUCHANAN COUNTY DURING THE EARLY AFTERNOON. WHILE THESE STORM
SHOULD NOT BE HEAVY ENOUGH TO PUSH THE CREEKS AND STREAMS MUCH
HIGHER...THEY WILL KEEP THEM FROM RECEEDING UNTIL LATER THIS AFTERNOON.
 
PERSONS IN THE PRATER CREEK BASIN WILL BE PARTICULARLY IMPACTED.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. DO NOT DRIVE AROUND POLICE BARRICADES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 10:32 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Oct 2, 10:32 AM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
930 AM CDT WED OCT 2 1996

12Z SURFACE ANALYSIS INDICATED THE APPROACHING COLD FRONT WAS ALONG A
MLI...MCI...AMA LINE WITH BEST PRESSURE RISES IN SOUTHEAST MINNESOTA
AND SOUTHEAST COLORADAO (+6.4 AND +6.3MB) RESPECTIVELY.

12Z 850 ANALYSIS INDICATED BEST MOISTURE SPLITTING FORECAST AREA IN
HALF...ROUGHLY ALONG THE OHIO RIVER. ALTHOUGH 1KM VIS INDICATIVE OF DRY
TOUNGUE PUNCHING NORTHEASTWARD AHEAD OF FRONT. 2KM IR SHOWS WESTERN
EDGE OF LOW CLOUDS ERODING EASTWARD...ALONG WITH SHOWERS/DRIZZLE THAT
OCCURRED AROUND 12Z IN PAH AREA. PAH 88D STILL (AT 1425Z) DETECTING
SHOWERS IN WEST KY.

QUESTION IS WILL ENOUGH MOISTURE REMAIN IN FA TO INITIATE PRECIP AND
HOW LONG WILL POST FRONTAL CLOUDS REMAIN IN THE FA. LATEST 1KM VIS
SHOWS EXTENSIVE POST FRONTAL CLOUDS. MAY HAVE TO ADDRESS THIS IN LATER
PACKAGE.

LIFTING INDICIES AROUND -4 DEPICTED OVER FA...HOWEVER FEEL SHALLOW MOIST
LAYER HAS EXAGERATED THIS SOMEWHAT. F SUB N VECTORS ALSO INDICATE BEST
LIFT WELL NORTH OF FA WHICH VERIFIES WELL WITH JET OVER THE NORTHERN
TIER OF STATES. THUS FEEL THUNDER WOULD BE VERY ISOLATED AT BEST. 00Z
GRIDDED INDICATED ENTIRE FA LIES IN THETA E TROUGH.

AT PRESENT MOVEMENT VIS 1KM SAT PUTS FRONT INTO NORTHWEST FA AROUND 17Z
AND EXITING SOUTHEAST FA AFTER 00Z.

NO CHANGES RECOMENDED.

AREA      HIGH      LOW       POP
SEMO      A80       45-50      20
SIL       NR80      M40S       20
WKY       NR80      45-50      30
SWIN      75-80     M40S       30

HOOPER/PS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:54 AM EDTFlash Flood WarningRLXBuchanan3 hr

Nearby

Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.